Jump to content
crabbygrannie

Crabbygrannie: does being older make things more dificult?

Recommended Posts

crabbygrannie

I am 77 years old.  I was prescribed 20mgs  Prozac in 2013 to help with withdrawal from Xanax. When I had completed withdrawal in 2014 and wanted to stop Prozac psych said no - I was depressed and would have to take it for life. I had never had depression and the councilor I saw weekly for over a year agreed with me I had been miserable etc. but not depressed. I was on my own if I wanted to stop  the Prozac. After a lot of  research I did it very, very slowly (18 months) and changed to liquid fluxetine. I took last dose 10 months ago but still have withdrawal symptoms. I wondered if age had anything to do with it. I am sometimes not sure if its just old age that causes foggy brain. memory problems! Can anyone offer an opinion.

Edited by Shep
added username to title

Share this post


Link to post
Shep

Hi, Crabbygrannie.

 

Welcome to Surviving Antidepressants.

 

There are many of us from all ages who are still dealing with withdrawal months and even years later. So it's really likely you'll improve over the coming months and years and feel a lot better. 10 months is still early on.

 

Although you most likely have already read a lot during your journey off these drugs, if you haven't already seen these threads, you may find them helpful:

 

What is withdrawal syndrome? 

The Windows and Waves Pattern of Stabilization

 

How psychiatric drugs remodel your brain 

 

Healing from antidepressants. Patterns of recovery  video (4 minutes)

 

There's a theory that the people who are most likely to become dependent on these drugs have brains that are more neuroplastic. This makes sense - the more neuroplastic your brain is, the more likely it is to become acclimated to the drug. But neuroplasticity is also a healing path. For more:

 

Healing from antidepressants: The power of neuroplasticity video (7.5 minutes)

 

Healing from antidepressants. How to speed up the recovery process video (5 minutes)

 

Neuroplasticity and limbic retraining

 

You may want to read about fish oil and magnesium. We don't recommend many supplements, but fish oil and magnesium can have a calming affect on the nervous system for people going through withdrawal. Please only add in one supplement at a time and at a low dose.

 

King of supplements: Omega-3 fatty acids (fish oil)

 

Magnesium, nature's calcium channel blocker

 

Also, please check out the non-drug coping section and see if you find some ideas.

 

Non-drug techniques to cope with emotional symptoms

 

Please set up a signature. Even though you are off the drugs, it will help for members and mods to have a brief overview of where you've been. Include drugs, doses, dates, and discontinuations & reinstatements in the last 12-24 months. Also include supplements. This will help us give you the most accurate advice we can. 

  • Any drugs and supplements prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • This is a direct link to your signature:  Account Settings – Create or Edit a signature.

 

I hope you find some coping skills that help and you see some improvements in the very near future. Please continue to use this thread to document your experiences and to ask questions. 

Edited by Shep
fixed link

Share this post


Link to post
crabbygrannie

I took .50mg alprazolam for 3 years as a sleep aide. I had no idea about benzos knew nothing about them! Eventually it stopped working and I found I had withdrawal symptoms so decided to stop taking drug. Not as easy as I thought. A local Family Services Clinic psychiatrist helped , crossed me over to Klonopin and it took many , many months . She prescribed something she said would help with withdrawal symptoms, Fluoxetine. When I had finally stopped Alprazolam I asked about stopping Fluoxetine and was amazed when she told me it was an antidepressant and that I needed to take it for the rest of my life. I have been many things but never depressed.The counselor I had been seeing weekly through the withdrawal agreed with me. I was refused help to stop SSRI. 

I had to go it alone with help from the Web. I joined several places and received advice. I changed to 20mg liquid and took nearly 2years to gradually reduce amount. Eventually Decreasing current dose by 5% every six weeks or so. I took final dose May 17, 2017. 

Sunce then I have continued to have waves . They are not as bad as they used to be but still unpleasant. I would like to know if age is a factor. Could I be starting to get dementia..

i would like some help in coping. I have not yet found anything that really helps once in a wave...just have to endure it. I have very little support. Friends do their best but find it hard to understand.  Family do not live near and also do not understand.

Share this post


Link to post
Altostrata

Hi, crabbygrannie. I moved your post here. Please see Shep's response above.

 

You may find fish oil and magnesium to be very helpful.

 

Yes, as we get older, everything slows down, even healing. What are your waves like? How often do they occur? Do they happen at any particular time of day or after any particular event?

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy